Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Raleigh, NC

January 11, 20147 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jan 11, 2014, 1:45 PM EST for 7 counties in North Carolina. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2014, 1:45 PM EST (18:45 UTC)
Expired
Jan 11, 2014, 2:45 PM EST
In force
60 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Cumberland County, NC, Harnett County, NC, Johnston County, NC, Nash County, NC, Sampson County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 44 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 2:25 PM ESTTSTM WND DMG8 N Newton Grove, NCSHED DEMOLISHED ON JOYNER BRIDGE ROAD AND RHODES POND ROAD IN FOUR OAKS.
Jan 11, 2:30 PM ESTTSTM WND DMG3 Wnw Selma, NCMULTIPLE TEES DOWN IN ROAD.
Jan 11, 2:30 PM ESTTSTM WND DMG6 Sse Four Oaks, NC30 FT FLAGPOLE BLOWN DOWN ON A CAR AT STRICKLAND CROSSROADS RD AND COATS RD.
Jan 11, 2:32 PM ESTTSTM WND DMGPikeville, NCA TREE WAS BLOWN DOWN ACROSS HWY 117 IN PIKEVILLE.
Jan 11, 2:35 PM ESTTSTM WND DMG3 Sw Brogden, NCA TREE WAS BLOWN ACROSS POWERLINES ON HWY 117 SOUTH IN DUDLEY. RADAR ESTIMATED TIME.
Jan 11, 2:38 PM ESTTSTM WND DMG1 N Princeton, NCMEDIA REPORT OF A BARN BLOWN OVER ON OLD ROCK QUARRY ROAD NEAR PRINCETON. TIME ESTIMATED BY RADAR. RADAR SUGGESTS STRAIGHT-LINE WIND DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 11:50 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
419 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS52 KRAH 111845 RRA
SVRRAH
NCC051-085-101-127-163-191-195-111945-
/O.NEW.KRAH.SV.W.0009.140111T1845Z-140111T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EST SAT JAN 11 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA...
  CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA...
  SOUTHWESTERN NASH COUNTY IN CENTRAL NORTH CAROLINA...
  WILSON COUNTY IN CENTRAL NORTH CAROLINA...
  SAMPSON COUNTY IN CENTRAL NORTH CAROLINA...
  WAYNE COUNTY IN CENTRAL NORTH CAROLINA...
  HARNETT COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 245 PM EST

* AT 144 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
  CLAYTON TO 14 MILES SOUTHEAST OF FAYETTEVILLE...AND MOVING
  NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAYETTEVILLE...GOLDSBORO...SMITHFIELD...CLINTON...LILLINGTON...FORT
  BRAGG...WILSON...CLAYTON...DUNN...ZEBULON...ANGIER...BENSON...
  WILSON'S MILLS...ELM CITY...FREMONT...BAILEY...GODWIN...KEENER...
  PLAIN VIEW AND VANN CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3486 7893 3490 7894 3495 7904 3504 7909
      3520 7910 3553 7876 3552 7871 3571 7846
      3581 7827 3599 7815 3584 7784 3518 7808
      3519 7816 3502 7816 3484 7849
TIME...MOT...LOC 1844Z 231DEG 56KT 3558 7845 3489 7875 
$$

22
4 follow-up statements
529 
WWUS52 KRAH 111910
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EST SAT JAN 11 2014

NCC051-085-101-127-163-191-195-111945-
/O.CON.KRAH.SV.W.0009.000000T0000Z-140111T1945Z/
JOHNSTON NC-CUMBERLAND NC-NASH NC-WILSON NC-SAMPSON NC-WAYNE NC-
HARNETT NC-
210 PM EST SAT JAN 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EST
FOR JOHNSTON...CUMBERLAND...SOUTHWESTERN NASH...WILSON...SAMPSON...
WAYNE AND SOUTHEASTERN HARNETT COUNTIES...
 
AT 210 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BAILEY TO
NEAR VANN CROSSROADS...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...GOLDSBORO...SMITHFIELD...CLINTON...FORT BRAGG...
WILSON...CLAYTON...DUNN...BENSON...WILSON'S MILLS...ELM CITY...
FREMONT...BAILEY...GODWIN...KEENER...PLAIN VIEW...VANN CROSSROADS...
BONNETSVILLE...SPIVEYS CORNER AND WEST SMITHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3501 7892 3512 7896 3547 7862 3571 7846
      3582 7825 3599 7815 3584 7784 3518 7808
      3519 7816 3502 7816 3484 7849
TIME...MOT...LOC 1910Z 231DEG 56KT 3581 7810 3512 7841 

$$

WW
245 
WWUS52 KRAH 111927
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
227 PM EST SAT JAN 11 2014

NCC051-085-111935-
/O.CAN.KRAH.SV.W.0009.000000T0000Z-140111T1945Z/
CUMBERLAND NC-HARNETT NC-
227 PM EST SAT JAN 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR CUMBERLAND AND SOUTHEASTERN
HARNETT COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3502 7853 3532 7853 3547 7852 3571 7846
      3582 7825 3599 7815 3584 7784 3518 7808
      3519 7816 3502 7816 3496 7849
TIME...MOT...LOC 1925Z 231DEG 56KT 3592 7793 3523 7825 

$$

NCC101-127-163-191-195-111945-
/O.CON.KRAH.SV.W.0009.000000T0000Z-140111T1945Z/
JOHNSTON NC-NASH NC-WILSON NC-SAMPSON NC-WAYNE NC-
227 PM EST SAT JAN 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EST
FOR JOHNSTON...SOUTHWESTERN NASH...WILSON...NORTHERN SAMPSON AND
WAYNE COUNTIES...
 
AT 225 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
NASHVILLE TO 8 MILES NORTHEAST OF KEENER...MOVING NORTHEAST AT 65
MPH.

A TORNADO WARNING ALSO REMAINS IN EFFECT FOR JOHNSTON COUNTY UNTIL 
245 PM.

LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...SMITHFIELD...CLINTON...WILSON...CLAYTON...WILSON'S
MILLS...ELM CITY...FREMONT...BAILEY...BONNETSVILLE...KEENER...SPIVEYS
CORNER...VANN CROSSROADS...WEST SMITHFIELD...PLAIN VIEW...SELMA...
FOUR OAKS...PINE LEVEL...KENLY AND SPRING HOPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3502 7853 3532 7853 3547 7852 3571 7846
      3582 7825 3599 7815 3584 7784 3518 7808
      3519 7816 3502 7816 3496 7849
TIME...MOT...LOC 1925Z 231DEG 56KT 3592 7793 3523 7825 

$$

22
422 
WWUS52 KRAH 111938
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EST SAT JAN 11 2014

NCC101-163-111947-
/O.CAN.KRAH.SV.W.0009.000000T0000Z-140111T1945Z/
JOHNSTON NC-SAMPSON NC-
238 PM EST SAT JAN 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR JOHNSTON AND NORTHERN SAMPSON
COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3518 7808 3519 7816 3521 7817 3522 7824
      3529 7831 3533 7826 3532 7824 3535 7815
      3542 7816 3558 7806 3561 7813 3571 7816
      3578 7825 3581 7826 3599 7815 3584 7784
TIME...MOT...LOC 1937Z 231DEG 56KT 3602 7778 3533 7810 

$$

NCC127-191-195-111945-
/O.CON.KRAH.SV.W.0009.000000T0000Z-140111T1945Z/
NASH NC-WILSON NC-WAYNE NC-
238 PM EST SAT JAN 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EST
FOR SOUTHWESTERN NASH...WILSON AND WAYNE COUNTIES...
 
AT 237 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
DORTCHES TO 7 MILES SOUTHWEST OF GOLDSBORO...MOVING NORTHEAST AT 65
MPH.

LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...WILSON...ELM CITY...FREMONT...BAILEY...SPRING HOPE...
LUCAMA...MIDDLESEX...BLACK CREEK...PIKEVILLE...SIMS...GRANTHAM...
MAR-MAC...NEW HOPE...NAHUNTA AND BROGDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3518 7808 3519 7816 3521 7817 3522 7824
      3529 7831 3533 7826 3532 7824 3535 7815
      3542 7816 3558 7806 3561 7813 3571 7816
      3578 7825 3581 7826 3599 7815 3584 7784
TIME...MOT...LOC 1937Z 231DEG 56KT 3602 7778 3533 7810 

$$

22
405 
WWUS52 KRAH 111942
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
242 PM EST SAT JAN 11 2014

NCC127-191-195-111951-
/O.EXP.KRAH.SV.W.0009.000000T0000Z-140111T1945Z/
NASH NC-WILSON NC-WAYNE NC-
242 PM EST SAT JAN 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NASH...WILSON AND
WAYNE COUNTIES WILL EXPIRE AT 245 PM EST...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
EASTERN WAYNE AND EASTERN WILSON COUNTIES.

LAT...LON 3518 7808 3519 7816 3521 7817 3522 7824
      3529 7831 3533 7826 3532 7824 3535 7815
      3542 7816 3558 7806 3561 7813 3571 7816
      3578 7825 3581 7826 3599 7815 3584 7784
TIME...MOT...LOC 1939Z 231DEG 56KT 3602 7778 3533 7810 

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 1:00 PM EST, 45 minutes earlier.

Area forecast discussion, Jan 11, 1:00 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
100 PM EST SAT JAN 11 2014

.SYNOPSIS...A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS
AFTERNOON THROUGH EARLY EVENING. HIGH PRESSURE WILL BUILD IN QUICKLY
FROM THE WEST BEHIND THE COLD FRONT LATE TONIGHT THROUGH SUNDAY.
ANOTHER COLD FRONT WILL APPROACH FROM THE WEST LATE MONDAY.

&&

.NEAR TERM /REST OF TODAY THROUGH SUNDAY NIGHT/...
AS OF 1045 AM SATURDAY...

FORECAST PRETTY MUCH ON TRACK WITH INCREASING POTENTIAL FOR STRONG-
SEVERE STORMS THIS AFTERNOON ACROSS MOST OF THE CENTRAL NC.

WELL-DEFINED SQUALL LINE EXITING UPSTATE SC AT 1520Z PROGRESSING ENE
AT 30-35 MPH. THE LEADING EDGE OF THIS CONVECTIVE BAND WILL THREATEN
OUR WESTERN-SW COUNTIES SHORTLY BEFORE NOON THEN TRANSLATE EAST
ACROSS REMAINDER OF THE FORECAST AREA THROUGH 21Z. THIS SCENARIO IS
ABOUT 2-3 HOURS FASTER COMPARED TO MODEL GUIDANCE FROM
YESTERDAY...AND A TAD FASTER COMPARED TO NEAR TERM GUIDANCE.  LATEST
SPC MESOANALYSIS DEPICTS BEST BULK SHEAR (40-50KTS) LYING ACROSS THE
EASTERN HALF OF THE FORECAST AREA WHILE POCKET OF BEST INSTABILITY
(MLCAPE CLOSE TO 1000 J/KG) IMMEDIATELY TO OUR SOUTH-SE. EXPECT THIS
LAYER OF INSTABILITY TO EXPAND NWD AS AIRMASS CONTINUES TO WARM
AHEAD OF THE SQUALL LINE. THIS SUGGEST AN INCREASING DAMAGING WIND
THREAT OVER THE EASTERN HALF OF THE FORECAST AREA.  IN
ADDITION...LOW LEVEL HELICITY ON THE ORDER OF 250-350 M2/S2
POSITIONED AHEAD OF THE LINE SUPPORTS POTENTIAL FOR WEAK ISOLATED
TORNADOES...EITHER EMBEDDED IN THE LINE OR WITH INDIVIDUAL STORMS
AHEAD OF THE MAIN LINE. THE TORNADO THREAT APPEARS TO BE ENHANCED
OVER THE COASTAL PLAIN COUNTIES WHERE NEAR SFC INSTABILITY
GREATER/DEEPER.

OTHERWISE...APPEARS MAX TEMPS IN THE 70-75 DEGREE RANGE LIKELY ALONG
AND EAST OF HIGHWAY 1 WITH 60S TO NEAR 70 ALONG OUR WESTERN BORDER.
PRESENCE OF LOW LEVEL JET (50-55KTS) SHOULD RESULT IN GUSTY SFC
WINDS AHEAD OF THE CONVECTION WITH GUSTS AROUND 30-35 MPH
PROBABLE...ESPECIALLY OVER THE COASTAL PLAIN.

RAINFALL ACROSS THE REGION FRIDAY AFTERNOON THROUGH EARLY THIS
MORNING VARIED FROM JUST UNDER AN INCH TO AS MUCH AS TWO-THREE
INCHES IN THE FAY VICINITY. CONTEMPLATED A POSSIBLE FLASH FLOOD
WATCH FOR MUCH OF THE REGION THIS AFTERNOON. HOWEVER...CONSIDERING
THE FAST MOVEMENT OF THE CONVECTIVE LINE...EXPECT FLASH FLOODING TO
BE LOCALIZED AND CONFINED TO URBAN AREAS.  PLAN TO HANDLE WITH
URBAN/SMALL STREAM ADVISORIES AT THIS TIME. -WSS

TONIGHT...MORE STABLE AIR MOVES INTO CENTRAL NORTH CAROLINA WITH THE
GFS BUFR SOUNDINGS FAIRLY SUBSIDENT BY 06Z. LINGERING SHOWERS...AND
A POSSIBLE THUNDERSTORM IN THE COASTAL PLAIN EARLY TONIGHT...
DIMINISH WEST-TO-EAST AS PRECIPITABLE WATER VALUES FALL TO AROUND A
QUARTER-INCH BY 12Z SUNDAY. THE STRONG UPPER TROUGH WILL BE PUSHING
THROUGH CENTRAL NORTH CAROLINA AND EXPECT A FEW MID-LEVEL CLOUDS
ASSOCIATED WITH IT...BUT MODELS ARE STRONGLY DRY DURING THE
OVERNIGHT HOURS. OVERNIGHT LOWS UPPER 30S IN THE TRIAD TO THE MID
40S TOWARD KCTZ...AROUND 40 IN THE U.S. 1 CORRIDOR. -DJF

FROM 305 AM: FOR SUNDAY...SUBSIDENCE CONTINUES OVERALL...WITH
PRECIPITABLE WATER VALUES FALLING BELOW A QUARTER-INCH SUNDAY UNDER
BUILDING HIGH PRESSURE SURFACE AND ALOFT. WITH MIXING...THE GFS BUFR
SOUNDINGS SUGGEST A FEW WIND GUSTS TO AROUND 20KT SUNDAY BEFORE
WINDS SLACKEN AS THE MID-LEVEL TROUGH PULLS AWAY TO THE EAST AND
SURFACE HIGH PRESSURE BUILDS OVERHEAD. HIGHS IN THE MID 50 TO AROUND
60.

SUNDAY NIGHT...THE MID-LEVEL RIDGE AXIS MOVES EAST WHICH COULD ALLOW
A RETURN OF A FEW HIGH CLOUDS INTO CENTRAL NORTH CAROLINA DURING THE
OVERNIGHT HOURS AS THE UPPER FLOW BACKS SOUTHWEST. THE RELATIVELY
STRONGER 300MB WINDS REMAIN SOUTHWEST OF CENTRAL NORTH CAROLINA
SUNDAY NIGHT THROUGH 12Z MONDAY...THOUGH...SO ANY HIGH CLOUDS THAT
MOVE IN SHOULD BE SCATTERED TO POSSIBLY THIN BROKEN AT TIMES.
OVERNIGHT LOWS IN THE 30S...COOLEST AND CLOSE TO FREEZING IN SOME OF
THE TYPICALLY COOLER LOCATIONS OF THE NORTHEAST PIEDMONT AND THE
NORTHERN COASTAL PLAIN. -DJF

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
AS OF 100 PM SATURDAY...

SUNDAY'S SURFACE HIGH OVER THE SOUTHEAST STATES WILL HAVE MOVED
OFFSHORE BY DAYBREAK MON... AS THE AXIS OF THE MID LEVEL RIDGE
SHIFTS CORRESPONDINGLY OFF THE EAST COAST... IN RESPONSE TO ANOTHER
LONGWAVE TROUGH DIGGING TO OUR WEST FROM THE GREAT LAKES DOWN
THROUGH OVER TX/OK/AR/LA/TN/AL. WINDS THROUGH THE COLUMN OVER NC
WILL BECOME SOUTHWESTERLY... DRAWING INCREASING AMOUNTS OF MOISTURE
NORTHEASTWARD INTO THE AREA... STARTING FIRST WELL ALOFT AS 80+ KT
SW WINDS THROUGH THE 600-300 MB LAYER AHEAD OF THE INCOMING TROUGH
WILL BRING IN INCREASING AND THICKENING HIGH CLOUDS FROM THE WSW
DURING MON. RISING THICKNESSES TO WELL ABOVE NORMAL VALUES SUPPORT
HIGHS OF 56-64... WITH A BRISK SURFACE WIND FROM THE SW. THE ECMWF
REMAINS MUCH MORE AMPLIFIED AND SLOWER (BY AROUND 6 HRS) THAN THE
NAM/GFS WITH THE SOUTHERN PORTION OF THE INCOMING TROUGH WITH THE
SURFACE WARM SECTOR SURGING WELL INLAND INTO THE COASTAL PLAIN
(ALTHOUGH NOT AS FAR INLAND AS YESTERDAY'S RUNS. HENCE THE ECMWF IS
MUCH WETTER MON NIGHT/TUE WITH A BETTER INFLUX OF MOISTURE AND
STRONGER DYNAMIC FORCING FOR ASCENT... WHILE THE NAM/GFS DEPICT
WEAKER AND MORE SHEARED VORTICITY CROSSING THE AREA WITH JUST LIGHT
PRECIP MON NIGHT THROUGH TUE MORNING. THE ECMWF AGREES WELL WITH ITS
ENSEMBLE MEAN BUT HAS SHOWN A SLIGHTLY FASTER AND SLIGHTLY MORE
SHEARED TREND IN RECENT RUNS WITH THE SOUTHERN PORTION OF THIS
TROUGH... WHICH MAKES SENSE CONSIDERING THAT THE MODELS ARE TRENDING
STRONGER WITH THE NORTHERN ENERGY DIGGING INTO THE MIDWEST MON
NIGHT/TUE. SO WILL STAY WITH A COMPROMISE SOLUTION... WITH GOOD
CHANCE POPS FOR LATE MON NIGHT INTO TUE MORNING... BETWEEN THE TIME
FRAMES OF THE SLOW ECMWF AND FASTER GFS... WITH QPF VALUES UP TO A
TENTH TO QUARTER INCH... MORE THAN THE GFS BUT LESS THAN THE ECMWF.
CONFIDENCE IN THIS EVENT IS NOT HIGH DUE TO THE MODEL
DISCREPANCIES... SO STAY TUNED. EXPECT MILD LOWS OF 40-51 MON NIGHT.
SKIES SHOULD GRADUALLY CLEAR OUT FROM NW TO SE TUE AS THE SHEARING
VORTICITY HEADS TO OUR EAST WITH THE WEAKENING MID LEVEL TROUGH. THE
NAM INDICATES LINGERING MOISTURE IN THE 850-700 MB LAYER... SO WILL
KEEP SCATTERED CLOUDS THROUGH THE AFTERNOON. TOUGH CALL ON TEMPS AS
THE INCOMING HIGH WILL BE SOUTHERN-STREAM SOURCED AND LIKELY HIGHLY
MODIFIED... WITH THICKNESSES DIPPING BUT STAYING ABOVE NORMAL. WILL
HAVE HIGHS 55-62. -GIH

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
AS OF 305 AM SATURDAY...

MODEL DIFFERENCES CONTINUE INTO THE MEDIUM RANGE/LONG TERM...WITH
THE ECMWF AND ASSOCIATED ENSEMBLE MEMBERS ON THE SLOWER AND MORE
AMPLIFIED ENVELOPE OF SOLUTIONS REGARDING A TRAILING SHORTWAVE
TROUGH AND ASSOCIATED STRONG CLIPPER SURFACER LOW FORECAST TO
MIGRATE ACROSS THE UPPER MIDWEST AND LOWER GREAT LAKES...AND SOME
DEGREE OF SECONDARY COASTAL CYCLOGENESIS ALONG THE MIDDLE ATLANTIC
COAST CENTERED AROUND WED. SINCE THE SHORTWAVE TROUGH IN QUESTION IS
AN ELONGATED AXIS OF SHEAR VORTICITY SOUTHWEST OF THE ALEUTIANS...IN
A REGION OUTSIDE OF THE DOMAIN OF THE EC AND GFS MODEL DATA
AVAILABLE TO RAH...IT IS DIFFICULT TO HAVE A PREFERENCE TOWARD ONE
CLUSTER OF SOLUTIONS OVER THE OTHER. BOTH CLUSTERS OF SOLUTIONS ARE
RELATIVELY MOISTURE-STARVED THROUGH A DEEP LAYER AT OUR LATITUDE -
NOT SURPRISING SINCE THE PRIMARY VORT AND CLIPPER SFC LOW PASS TO
OUR NORTH - SO WE WILL ACCORDINGLY MAINTAIN THE FLAVOR OF THE
PREVIOUS FORECAST...WITH JUST A SLIGHT CHANCE OF PRECIPITATION
CENTERED ON THE DAY WED. THERMAL PROFILES INDEED APPEAR QUITE
COLD...PARTICULARLY ABOVE THE BOUNDARY LAYER (IN THE H85-7
LAYER)..CHARACTERISTIC OF STEEP LAPSE RATE ALOFT/MOISTURE-STARVED
SYSTEMS. THE NON-SPECIFIC MENTION OF "RAIN OR SNOW" WILL SUFFICE
UNTIL A CLEARER MODEL PREFERENCE AND/OR CONSENSUS BECOMES APPARENT.

CLEARING IN BRIEF MODIFIED POLAR HIGH PRESSURE WILL FOLLOW FOR
THU...IN ADVANCE OF YET ANOTHER SHARPENING TROUGH ALOFT AND
APPROACHING MOISTURE-STARVED SURFACE FRONTAL ZONE IN CONTINUED
STRONGLY PROGRESSIVE FLOW ALOFT...FOR THE END OF THE WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 100 PM SATURDAY...

HAZARDOUS AVIATION CONDITIONS WILL PERSIST OVER CENTRAL NC FOR A FEW
MORE HOURS... BEFORE IMPROVING TO VFR FROM WEST TO EAST BETWEEN 20Z
AND 23Z. A STRONGLY FORCED LINE OF STORMS NOW MOVING THROUGH CENTRAL
NC IS REINFORCING IFR CONDITIONS AT INT/GSO AND WILL BRING THE
CURRENT MVFR CONDITIONS AT RDU/FAY/RWI DOWN TO IFR OR LIFR FOR A
PERIOD OF 1-2 HOURS AS THE SQUALL LINE MOVES THROUGH. IN
ADDITION...BLUSTERY AND CHAOTIC WINDS WILL PERSIST AT AROUND 15 KTS
GUSTING TO 25-35 KTS... FROM THE WNW AT INT/GSO AND FROM THE SSW AT
RDU/FAY/RWI THAT WILL BE SHIFTING TO BE FROM THE WNW. BY 00Z-04Z...
CIGS WILL LIFT ABOVE 10 000 FT AGL AS A COLD FRONT SWEEPS THROUGH.
WNW WINDS OF 10-15 KTS ARE LIKELY TO PERSIST OVERNIGHT THROUGH 18Z
SUN. VFR CONDITIONS WILL DOMINATE FROM 06Z TONIGHT THROUGH 18Z SUN
AS HIGH PRESSURE BUILDS IN FROM THE WSW.

LOOKING BEYOND 18Z SUN... VFR CONDITIONS WILL DOMINATE THROUGH LATE
MON AS HIGH PRESSURE MOVES QUICKLY EASTWARD OVER THE SOUTHEAST
STATES AND OFFSHORE. THERE IS A CHANCE OF MVFR CONDITIONS MON NIGHT
THROUGH TUE AS ANOTHER STORM SYSTEM CROSSES THE AREA. VFR CONDITIONS
ARE LIKELY TO DOMINATE ONCE AGAIN TUE NIGHT THROUGH THU... WITH A
SHORT PERIOD OF MVFR CIGS POSSIBLE ESPECIALLY AT INT/GSO/RDU WED AS
AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF/GIH
NEAR TERM...WSS/DJF
SHORT TERM...HARTFIELD
LONG TERM...MWS
AVIATION...HARTFIELD
Hazardous weather outlook, Jan 11, 11:55 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EST SAT JAN 11 2014

NCZ021-022-038-121030-
FORSYTH-GUILFORD-DAVIDSON-
1155 AM EST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS WITH STRONG GUSTY WINDS WILL OCCUR
THIS AFTERNOON. WIND GUSTS COULD REACH UP TO 50 MPH. EVEN OUTSIDE
OF ANY STRONGER SHOWER OR STORM...WIND GUSTS COULD REACH 30 TO 35
MPH. THE THREAT FOR STRONG WIND GUSTS WITH THE SHOWERS AND ANY
STORMS WILL BE HIGHEST BETWEEN NOON AND 4 PM. GIVEN THE RECENT
RAIN...WIND GUSTS 35 TO 50 MPH COULD KNOCK DOWN A FEW SHALLOW
ROOTED TREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

NCZ007>011-023>028-039>043-073>078-083>086-088-089-121030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-EDGECOMBE-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
1155 AM EST SAT JAN 11 2014

...TORNADO WATCH 4 IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SHOWERS AND SCATTERED THUNDERSTORMS COULD PRODUCE STRONG TO
SEVERE WIND GUSTS. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS AND A FEW TORNADOES. EVEN OUTSIDE OF ANY STRONGER SHOWER OR
STORM...WIND GUSTS COULD REACH AROUND 35 MPH. THE THREAT FOR ANY
SEVERE WEATHER WILL BE HIGHEST BETWEEN 1 PM AND 6 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Jan 11, 12:41 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1241 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND GST     STANLY COUNTY APT       35.42N  80.15W
01/11/2014  M46 MPH          STANLY             NC   AWOS

&&

EVENT NUMBER RAH1400006

WSS
Local storm report, Jan 11, 1:01 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
101 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     TSTM WND DMG     ASHEBORO                35.72N  79.81W
01/11/2014                   RANDOLPH           NC   911 CALL CENTER

            MULTIPLE TREES DOWN ACROSS THE WESTERN HALF OF THE
            COUNTY... ALSO IN ASHEBORO AND RANDLEMAN

&&

EVENT NUMBER RAH1400007

WSS
Local storm report, Jan 11, 1:13 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
113 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     TSTM WND DMG     TROY                    35.36N  79.89W
01/11/2014                   MONTGOMERY         NC   911 CALL CENTER

            MULTIPLE TREES AND A FEW POWERLINES DOWN THROUGHOUT THE
            COUNTY.

&&

EVENT NUMBER RAH1400008

WSS
Local storm report, Jan 11, 1:15 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     TSTM WND DMG     ALBEMARLE               35.36N  80.19W
01/11/2014                   STANLY             NC   911 CALL CENTER

            TREE DOWN ON BARKER STREET IN ALLBEMARLE... POWERLINES
            DOWN ALSO.

&&

EVENT NUMBER RAH1400009

WSS
Special weather statement, Jan 11, 1:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EST SAT JAN 11 2014

NCZ041-042-077-078-088-089-111930-
WAKE-HARNETT-WAYNE-SAMPSON-CUMBERLAND-JOHNSTON-
131 PM EST SAT JAN 11 2014

...A LINE OF STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
SOUTHEASTERN WAKE...EASTERN HARNETT...WESTERN WAYNE...SAMPSON...
CUMBERLAND AND JOHNSTON UNTIL 230 PM EST...

AT 129 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ANGIER TO 13
MILES SOUTHEAST OF ANTIOCH...AND MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...SMITHFIELD...CLINTON...LILLINGTON...GARNER...
CLAYTON...DUNN...ANGIER...BENSON AND WILSON'S MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3485 7850 3484 7890 3490 7894 3493 7899
      3563 7872 3580 7825 3577 7825 3571 7816
      3561 7813 3559 7803 3523 7808 3518 7811
      3519 7816 3508 7816 3471 7837
TIME...MOT...LOC 1829Z 230DEG 52KT 3549 7872 3474 7904

22
Local storm report, Jan 11, 1:34 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
134 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     SILER CITY              35.72N  79.46W
01/11/2014                   CHATHAM            NC   911 CALL CENTER

            TREES AND POWERLINES DOWN THROUGHOUT THE WESTERN HALF
            OF COUNTY... NUMEROUS POWER OUTAGES.

&&

EVENT NUMBER RAH1400010

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:01 PM ESTSpecial Weather StatementRAHCumberland44 min
Jan 10, 9:16 PM ESTSpecial Weather StatementRAHCumberland44 min
Jan 10, 9:26 PM ESTSpecial Weather StatementRAHSampson49 min
Jan 10, 9:29 PM ESTAreal Flood AdvisoryRAHCumberland2 hr
Jan 10, 9:32 PM ESTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne28 min
Jan 10, 10:08 PM ESTSpecial Weather StatementRAHWayne52 min
Jan 10, 10:39 PM ESTSpecial Weather StatementRAHFranklin, Johnston, Nash, Wake, Wilson66 min
Jan 11, 6:58 AM ESTSpecial Weather StatementRAHDavidson, Forsyth, Guilford77 min
Jan 11, 8:26 AM ESTSpecial Weather StatementRAHAlamance, Durham, Orange, Person49 min
Jan 11, 9:15 AM ESTSpecial Weather StatementRAHChatham, Durham, Franklin, Granville, Vance, Wake and 1 more75 min
Jan 11, 9:38 AM ESTSpecial Weather StatementRAHAlamance, Chatham, Durham, Granville, Orange, Person52 min
Jan 11, 10:38 AM ESTSpecial Weather StatementRAHChatham, Durham, Granville, Lee, Vance52 min
Jan 11, 10:49 AM ESTSpecial Weather StatementRAHHarnett, Johnston, Wake56 min
Jan 11, 11:58 AM ESTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph62 min
Jan 11, 12:06 PM ESTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly39 min
Jan 11, 12:11 PM ESTAreal Flood AdvisoryRAHAlamance, Davidson, Forsyth, Guilford, Randolph3 hr
Jan 11, 12:20 PM ESTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph40 min
Jan 11, 12:45 PM ESTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Richmond60 min
Jan 11, 12:50 PM ESTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph55 min
Jan 11, 1:21 PM ESTSevere Thunderstorm WarningRAHChatham, Durham, Orange54 min
Jan 11, 1:22 PM ESTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore38 min
Jan 11, 1:23 PM ESTTornado WarningRAHAlamance, Chatham, Orange37 min
Jan 11, 1:31 PM ESTSpecial Weather StatementRAHCumberland, Johnston, Sampson59 min
Jan 11, 1:41 PM ESTTornado WarningRAHChatham, Durham, Orange, Wake34 min
Jan 11, 1:42 PM ESTAreal Flood AdvisoryRAHDurham, Orange, Person2 hr
Jan 11, 1:45 PM ESTSevere Thunderstorm WarningRAHFranklin, Granville, Person, Vance, Wake60 min
Jan 11, 2:01 PM ESTTornado WarningRAHDurham, Johnston, Wake29 min
Jan 11, 2:13 PM ESTTornado WarningRAHFranklin, Granville, Vance, Wake32 min
Jan 11, 2:20 PM ESTTornado WarningRAHJohnston25 min
Jan 11, 2:22 PM ESTSevere Thunderstorm WarningRAHHalifax, Nash, Warren53 min
Jan 11, 2:34 PM ESTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Wayne, Wilson56 min
Jan 11, 3:08 PM ESTSpecial Weather StatementRAHSampson37 min
Jan 11, 4:55 PM ESTAreal Flood AdvisoryRAHMoore6 hr
Jan 11, 4:55 PM ESTRiver Flood WarningRAHAlamance23 hr
Jan 11, 5:48 PM ESTRiver Flood WarningRAHChatham32 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.